Ask a doctor

Grayness After IPL

Hi I suffer from PCOS so I used IPL treatment for 2 years to reduce facial hair. After the treatment you are required to shave the hair. After the 1st treatment this left a grey appearance so it looked like I was shaving the skin. I am of pakistani origin. I have not used IPL for 3 years & still have the grey shaved appearance on the neck and chin area which is very embarrassing to live with. Any idea how I can get rid of this.I did think it was acne scars but they cant be grey.

Doctor Answers (1)

Grayness after IPL

+1

It would be very helpful to see a photo of the condition you are describing, however I can think of two possibilities where grey hyperpigmentation can appear after IPL.

1. Acne scars can indeed be gray if you have had minocycline treatment for your acne.  Minocycline can deposit as gray granules in the skin or sometimes as diffuse grey discoloration in some acne patients.  If the IPL removes the hair that was masking that pigmentation, it would become more visible.

2. Certain forms of melasma can become darker or grayer when treated with IPL. Some forms of melasma have two components, epidermal and dermal.  When the epidermal component is lightened with IPL, the dermal component actually becomes more visible, and because the pigment is deep, it seems gray from the surface.

IPL in and of itself does not give grey pigmentation.  As an adverse effect, it can leave the skin lighter or darker than the normal tone, but the darkening is usually a tone of brown, not grey.

As to how to get rid of it, it depends on what is the cause.  If it is dermal pigmentation from melasma, fractional laser resurfacing can help with that.

If it is caused by minocycline, most of the time, the pigmentation will fade away by itself.  If not,  lasers that treat grey-black tattoos may be helpful.

The most important thing is to establish a correct diagnosis.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...